Michigan, 2003

Hail in Michigan, March 20, 2003

March 20, 2003 · NWS IWX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 20, 9:12 AM EST, 5 hours 28 minutes earlier.

Area forecast discussion, Mar 20, 9:12 AM EST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
912 AM EST THU MAR 20 2003

18Z AVIATION DISCUSSION...
CURRENT TSTM W OF SBN MOVG N AND SHOULD NOT AFFECT 18Z TAFSBN.
OTRW...WILL TIME TSTMS IN MID AFTN DURING MAX HEATING TIME OF
DAY...NOT A WHOLE LOT OF IMPRESSIVE SUPPORT OTRW. AS SFC LOW PUSHES
THROUGH TONIGHT WITH WIDESPREAD RH AND GOOD LIFT WILL PUT PREVIALING
-SHRA IN BOTH TAFS FROM 09-15Z. WILL BRING VSBYS DOWN SOMEWHAT BUT
SHOULDNT GET AS LOW AS LAST COUPLE OF NIGHTS.

PREVIOUS DISUCCSION

SURFACE OBSERVATIONS INDICATE THAT DENSE FOG HAS LIFTED ACROSS ALL
BUT NORTHEASTERN QUARTER OF COUNTY WARNING AND FORECAST AREA.  WITH
INCREASING SOUTHERLY FLOW AND MIXING...WL ALLOW DENSE FOG ADVISORY
TO EXPIRE...BUT WILL KEEP A MENTION OF PATCHY DENSE FOG THROUGH LATE
MORNING IN THE NORTHEAST.

MODIFIED SOUNDINGS SUGGEST CAPES IN EXCESS OF 1500 J/KG THIS AFT...A
BIT HIGHER THAN PROGGED BY MESO ETA WHICH APPEARS TO BE TOO DRY
WITH LOW LEVEL MOISTURE.  CURRENT WIND FIELDS INDICATE VEERING
THROUGH 700 MB...THOUGH WIND FIELDS PROGGED TO BECOME MORE
UNIDIRECTIONAL THIS AFTERNOON.  WITH A WEB BULB ZERO AROUND 7K FT
AND COLD TEMPERATURES ALOFT...BELIEVE HAIL IS STILL PRIMARY SEVERE
WEATHER HAZARD.

BASED ON CURRENT TEMPERATURES AND SOME MORNING SUNSHINE...WILL BUMP
UP HIGH TEMPERATURES A BIT MOST LOCATIONS.

BARJENBRUCH

AVIATION DISCUSSION FOR 12Z TAFS
VWP SHOWING LOW LEVEL WINDS ABOVE INVERSION LAYER DECREASING IN
VELOCITY AND WILL NO LONGER MAKE MENTION LOW LEVEL WIND SHEAR.
SHORTWAVE TROUGH OVER SOUTHEAST MO WILL ALONG WITH STEEP MID LEVEL
LAPSE RATES DEVELOP TSRA AT SBN AND FWA LATER THIS AFTERNOON...TRIED
TO CHOOSE BEST 3 HOURS FOR EVENT. WITH LOW WET BULB ZERO SOME
CONCERN FOR HAIL BUT WITH SUCH AN ISOLATED AREA COVERED BY TERMINAL
FORECAST WILL NOT INCLUDE AT THIS TIME. FOG COULD BE A CONCERN LATER
TONIGHT AS WELL...FOR NOW JUST WENT WITH UPPER END IFR
VISIBILITIES. PBM

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
Hazardous weather outlook, Mar 20, 5:36 AM EST, 9 hours 4 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
536 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY PRODUCE LARGE HAIL THIS AFTERNOON AND THIS
EVENING. HAIL UP TO ONE AND ONE HALF INCH IN DIAMETER IS POSSIBLE
WITH THE STRONGER STORMS. DAMAGING WINDS ARE ALSO
POSSIBLE...HOWEVER...THE GREATEST THREAT FROM STORMS IS LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY...LATE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Mar 20, 1:33 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0133 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0132 PM    NORTH WEBSTER             IN   0.88 IN HAIL
03/20/03   KOSCIUSKO

CLICK
Local storm report, Mar 20, 1:40 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0140 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    1 N LARWILL               IN   0.75 IN HAIL
03/20/03   WHITLEY

CLICK
Local storm report, Mar 20, 1:43 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0143 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    2 ESE MISHAWAKA           IN   0.75 IN HAIL
03/20/03   ST. JOSEPH

CLICK
Local storm report, Mar 20, 1:49 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0149 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    2 S LARWILL               IN   0.75 IN HAIL
03/20/03   WHITLEY

CLICK
Local storm report, Mar 20, 2:04 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0204 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    3 NE CROMWELL             IN   0.75 IN HAIL
03/20/03   NOBLE

CLICK
Local storm report, Mar 20, 2:34 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0234 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0233 PM    HUNTINGTON                IN   0.75 IN HAIL
03/20/03   HUNTINGTON

CLICK

The radar

The Northern Indiana radar (KIWX), 64 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Joseph

When
March 20, 2:40 PM EST to 2:47 PM EST
Where
St. Joseph County, Three Rivers
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.933, -85.633

Golf ball size hail was reported in Three Rivers, with reports of quarter size hail in Sturgis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345250.